Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX

May 4, 2015Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2015, 6:39 PM CDT for Culberson County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 6:39 PM CDT (23:39 UTC)
Expired
May 4, 2015, 7:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS54 KMAF 042339
SVRMAF
TXC109-050030-
/O.NEW.KMAF.SV.W.0037.150504T2339Z-150505T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
  BORACHO...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CULBERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.

&&

LAT...LON 3160 10411 3132 10416 3142 10458 3161 10452
TIME...MOT...LOC 2339Z 277DEG 18KT 3149 10445

HAIL...1.00IN
WIND...60MPH

$$

JP
1 follow-up statement
661 
WWUS54 KMAF 050006
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT MON MAY 4 2015

TXC109-050030-
/O.CON.KMAF.SV.W.0037.000000T0000Z-150505T0030Z/
CULBERSON TX-
706 PM CDT MON MAY 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CULBERSON COUNTY UNTIL 730 PM CDT...

AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 28 MILES NORTH OF
BORACHO...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CULBERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.

&&

LAT...LON 3139 10444 3161 10440 3160 10411 3132 10416
TIME...MOT...LOC 0006Z 277DEG 18KT 3147 10429

HAIL...1.00IN
WIND...60MPH

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:32 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 4, 3:32 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT Mon May 4 2015

.DISCUSSION...

  * Severe Thunderstorm Watch 128 remains in effect until 8 pm
    CDT/7 pm MDT for Eddy and Lea counties in southeastern New
    Mexico and Culberson and Jeff Davis counties in west Texas.

  * Tornado Watch 129 remains in effect until 8 pm CDT for
    Brewster,Crane, Loving, Pecos, Reeves, Terrell, Ward, and
    Winkler counties.

 *  A Flash Flood Watch remains in effect until 7 am CDT/6 am MDT
    for Eddy and Lea counties in southeastern New Mexico and for
    Andrews, Borden, Dawson, and Gaines counties in west Texas.

Little time for discussion owing to impending heavy rainfall/flash
flooding and convective weather threats. CAMs have suggested for
several runs now that a storm (now apparently over northern Jeff Davis
county) will translate east and then begin to turn to the right as
effective shears increase to above 50 kts. Along and south of the
Pecos, there's enough phasing between instability, CAPE, and shear
to promote discrete supercellular structures until at least 01Z.
If there's enough balance between SR inflow and a supercell's
rear flank downdraft, a tornado or three is not out of the
question.

Farther north, multicellular structures are apparent now and we
should see further upscale growth into a west-east trending MCS by
sunset. With increasing moisture (DRT showed +2SD precip water
values this morning) and a strengthening low level jet, a good supply
of moisture will feed these storms. Aloft, a 110 kt+ jet streak
translating eastward across northern Mexico will become difluent
(with one "f") over eastern New Mexico and the Texas Panhandle.
Deep layer vertical motion profiles will further support deep
layer lift and efficient rain producers. As such, the flash flood
watch has been extended east to cover areas where forecast
rainfall more than 2" (isolated > 4") are possible tonight.

Should see a bit of a break tomorrow under subsidence in the wake
of the MCS. Low level moisture will be slow to move east, and as
soon as sig insolation can be realized, more convective overturning
is forecast, particularly near the mountains tomorrow afternoon and
evening.

High temperatures will stay close to normal through the week while
lows will be somewhat warmer than normal due to higher low level
moisture content. The best chances for thunderstorms will be across
the eastern Permian Basin/lower Trans Pecos each afternoon and
evening; however, wouldn't't be surprised to see PoPs increase
nearer to the mountains as well.

With a focus on the meso-alpha scale today, little changes were
made to the forecast Day 3 and have stayed close to the NAM12 in
the Day 1-3 periods. We did shift PoPs east a bit to marry up
better with HPC guidance.

For graphics on excessive rainfall forecasts from the Weather
Prediction Center, go to http://www.hpc.ncep.noaa.gov/qpf/94ewbg.gif
and for text http://www.hpc.ncep.noaa.gov/metwatchmpd.php

Users can subscribe to the Storm Prediction Center's Twitter feed
using @NWSSPC for latest in Mesoscale Convective Discussions and Watch
Status messages.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 61  81  58  84  /  60  20  10  10
BIG SPRING TX              63  81  64  84  /  30  30  30  30
CARLSBAD NM                57  82  53  85  /  40  10  10  10
DRYDEN TX                  65  84  67  86  /  30  10  20  20
FORT STOCKTON TX           63  84  60  86  /  30  10  20  20
GUADALUPE PASS TX          53  75  53  79  /  20  10  10  10
HOBBS NM                   59  79  53  82  /  70  20  10  10
MARFA TX                   49  78  43  82  /  20  10  10  10
MIDLAND INTL AIRPORT TX    61  80  63  84  /  30  20  20  20
ODESSA TX                  62  81  62  84  /  40  20  20  20
WINK TX                    65  85  56  87  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through late
     tonight FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
     morning FOR THE FOLLOWING ZONES... Andrews...Borden...
     Dawson...Gaines.

&&

84/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 4, 1:47 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT MON MAY 4 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CDT MON MAY 4 2015 /1247 PM MDT MON MAY 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE
MAIN THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...MAINLY
ACROSS THE LOWER TRANS PECOS.

HEAVY RAINFALL LOOKS LIKELY OVERNIGHT TONIGHT ACROSS SOUTHEAST
NEW MEXICO AS WELL AS THE NORTHERN PERMIAN BASIN. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS UP TO 4 INCHES POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SATURDAY...
STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY AND POTENTIALLY
WEDNESDAY. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 4, 5:32 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 WSW MENTONE           31.67N 103.73W
05/04/2015  E1.75 INCH       REEVES             TX   EMERGENCY MNGR

            GOLF BALL SIZE HAIL 4 MILES N OF THE US 285/302
            INTERSECTION ALONG US 285.

&&

ANDREW.ARNOLD
Local storm report, May 4, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 NW MENTONE           31.81N 103.72W
05/04/2015  E0.88 INCH       LOVING             TX   BROADCAST MEDIA

&&

JC
Local storm report, May 4, 6:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      SEAGRAVES               32.94N 102.57W
05/04/2015                   GAINES             TX   EMERGENCY MNGR

            FLOODING AT HWY 385/83. STRANDED VEHICLES AT MCADOO
            CURVE. WATER COVERING ALL FOUR LANES OF TRAFFIC.

&&

DH
Local storm report, May 4, 6:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       1 SW SEAGRAVES          32.93N 102.58W
05/04/2015  M3.96 INCH       GAINES             TX   MESONET

            REPORTED BY TEXAS TECH MESONET IN THE PAST HOUR.

&&

DH
Local storm report, May 4, 6:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             13 W MENTONE            31.71N 103.82W
05/04/2015  E0.88 INCH       REEVES             TX   BROADCAST MEDIA

            NICKEL SIZE HAIL ALONG HIGHWAY 285 IN REEVES CO

&&

JC
Local storm report, May 4, 6:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             26 W FORT STOCKTON      30.89N 103.32W
05/04/2015  M1.75 INCH       PECOS              TX   TRAINED SPOTTER

            REPORTED ALONG INTERSTATE 10.

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:01 PM CDTSpecial Weather StatementMAF44 min
May 3, 7:02 PM CDTSpecial Weather StatementMAFBrewster43 min
May 3, 7:37 PM CDTSpecial Weather StatementMAFGaines38 min
May 3, 8:09 PM CDTSpecial Weather StatementMAFGaines66 min
May 4, 2:49 PM CDTSpecial Weather StatementMAFMidland26 min
May 4, 2:55 PM CDTSpecial Weather StatementMAFReeves35 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningMAFGaines23 min
May 4, 3:14 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves61 min
May 4, 3:50 PM CDTSpecial Weather StatementMAFLoving25 min
May 4, 3:53 PM CDTSpecial Weather StatementMAFCulberson22 min
May 4, 3:54 PM CDTTornado WarningMAFJeff Davis, Reeves51 min
May 4, 4:01 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves44 min
May 4, 4:25 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves28 min
May 4, 4:25 PM CDTTornado WarningMAFReeves50 min
May 4, 4:46 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves44 min
May 4, 4:58 PM CDTSpecial Weather StatementMAFGaines32 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves63 min
May 4, 5:29 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 5:30 PM CDTSevere Thunderstorm WarningMAFLoving25 min
May 4, 5:35 PM CDTFlash Flood WarningMAFGaines3 hr
May 4, 5:36 PM CDTSevere Thunderstorm WarningMAFCulberson54 min
May 4, 6:00 PM CDTTornado WarningMAFPecos, Reeves45 min
May 4, 6:39 PM CDTTornado WarningMAFPecos51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.